Postural orthostatic hypotension: How is it treated?
Has anyone had effective treatment for this disorder? I am treated with beta-blocker and Florinef that is causing side effect of disabling fatigue and not being able to function normally, being unable to walk, or to drive a car, and is completely disabling. Has anyone found a reason for this disabling condition?
Interested in more discussions like this? Go to the Heart & Blood Health Support Group.
Hi, Henrietta. Welcome back to Mayo Connect. I hope we can help you find more information on Postural Orthostatic Hypotension and your current struggle with it. I had a similar problem myself — getting dizzy when I stood up from bed or a chair. Mine was caused by strong medication I was taking for high blood pressure. I noticed that you were treated about a year ago for an inflamed artery with the drug Prednisone, which is a widely used corticosteroid. Your current medication, Florinef, is from the same class of drugs, but with a different purpose and different effect on your body.
An article on MayoClinic.org lists these side effects (among others) of Florinex: bruising, dizziness, severe tiredness, muscle weakness, irregular heartbeat. If you are experiencing any of these, I recommend that you contact your doctor as soon as you can to review your symptoms and treatment program. I’d also ask the doctor whether your beta-blocker medication and dosages may be contributing to your hypotension. Can you renew your treatment with Mayo Clinic at this time? Or if not, can you see your primary physician soon? Let us know how you’re doing from day to day.
My endocrinologist said it is often caused by an imbalance of hormones and is currently running tests on my blood. Maybe that was the cause for you? I’d suggest going to an endocrinologist.
Yesterday's visit with cardio left me unsettled. I had an annual Doppler carotid scan. When asked doc specific #'s for each result, he replied "Normal" and said since it was same as last scan, we'd skip a year before next Doppler. He seemed rushed and abrupt and so I didn't press.
His nurse practitioner had done the ortho test of b.p. lying, sitting, standing and the gap bet. standing and sitting was 25 pt drop. N.P. suggested a calcium heart test when doc came in. Doc said, we know the patient has hardening of the arteries so that won't be necessary.
Doc told me last visit that I could "self-regulate" my med with big b.p. drops but I failed to ask more specifically. My primary question for this visit was at what systolic reading do I stop amlodopine 5mg with ortho drop and at what reading do I resume taking the med. My second question was what b.p. was I aiming for. I had taken diary of b.p. readings over past mos for him to note the frequent drops in b.p. He asked "how" I take readings: 1st thing in morning and sitting at my breakfast bar. Then asked if I needed to take it standing because he'd said if gap was 20pt diff on sys. bet. sitting and standing it was ortho..which I already knew. He said no to my question about standing but didn't answer my questions.
Told him since last annual had been diag. with both CKD Stage 3 and acute Diverticulitis episode and had learned impt of regulating b.p. with CKD. He made no comment and left saying I'll see you in a year. I am troubled, feeling discounted and that because I am 76 yrs with other chronic conditions, he had no interest in helping. Am I overreacting?
Have others here with ortho hypo been advised about when to stop and then resume taking b.p. meds following large drops in b.p.?
Hello–my husband who is athletic, very fit at age 71, and never had high BP before, recently developed severe pain due a hip injury (not properly diagnosed as of yet, though he's been to ER when his BP rose to 178/110, and urgent care when it hit 165/113, and to his MD finally agreed to see him yesterday). He was not able to sleep more than a few hours per day/night for 12 days. They finally gave him tyl/codeine and told him "not to get addicted to it" so he only takes it in the middle of the night if he can't sleep. Meanwhile his BP is very high when sitting but not standing. And once it was normal when sitting. And his MD does not want to treat it until we "observe" it for a while. We've done some research, but can't determine what might be causing the erratic elevations. My husband does not think he has sleep apnea. Is it safe to "wait" and observe? It was 148/95 after waking up this AM. What questions can I/he ask his MD? Thank you for any input
Hi @fiesty76. I don't have any answers for you but was wondering if you have ever talked to your pharmacist about the timing question of when to stop and then resume taking blood pressure medications following large drops in blood pressure.
@cehunt57 @that_girl and @predictable may have some experience to share with you on Orthostatic Hypotension medications and when to take them.
Hello @taterjoy, From your description of your husbands symptoms it sounds like Orthostatic Hypotension. Mayo Clinic has some information that might answer some of your questions – Orthostatic hypotension (postural hypotension) Symptoms & causes: https://www.mayoclinic.org/diseases-conditions/orthostatic-hypotension/symptoms-causes/syc-20352548
@cehunt57 @that_girl and @predictable may be able to provide some information on your husbands symptoms.
Although this conversation is in the Brain & Nervous System group on Connect, you may wish to read some of their posts:
– Is there anyone else out there with pure autonomic system failure? https://connect.mayoclinic.org/discussion/is-there-anyone-else-out-there-with-pure-autonomic-system-failure/
Here’s an informative journal article with some great information about managing orthostatic hypotension, including diet recommendations:
– Preventing and treating orthostatic hypotension: As easy as A, B, C https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2888469/
There is another site with some good ideas on planning your conversation with your doctor: https://patientrevolution.org/visit-tools. If it were me, I might want to ask the doctor what he is looking for when he wants to observe your husband. Another question might be does your husbands symptoms fit the diagnosis of Orthostatic Hypotension. You might want to write a list of questions you have to take them with you to make sure they all get answered.
How is your husband feeling about waiting until the doctor makes some observations?
Talk to your GP. This maybe more in the realms of neurology
I have a history of orthostatic hypotension. My BP & meds are monitored by my nephrologist because I have chronic kidney disease. I take Losartan at bedtime and Torsemide (a diuretic) in the morning. When I have a follow up appointment my Dr. takes my BP while I’m sitting and standing to see if there is any major difference. Also asks if I have any symptoms of light headedness or feeling feint. Monitors my weight also. Discovered I once had too much meds for my size.
I’m diabetic and have chronic kidney disease plus a history of hypertension. Diabetes and hypertension are two main causes of kidney problems. So I see a nephrologist who monitors BP and prescribes medication. That Dr. discovered my history of orthostatic hypotension. It is monitored when I have follow up checkups. I am on a diuretic in the morning and another BP med at bedtime. I monitor BP & weight at home. I send the #’s to my Dr. who makes sure the meds are appropriate.
@cehunt57, Thank you for your response. I also have kidney disease. At my 1st visit to a new cardiologist, I was tested for the sitting,lying down, standing b.p. and diagnosed with orthostatic hypotension. He also referred me to a neurologist where a p.n. diagnosis was confirmed. The cardio advised me to stop my Amlodipine (5mg) following a hypotension incident until my b.p. came back up for a couple of consecutive days of 130 systolic readings. I am still 25 lbs under my normal weight and your post makes me wonder if some of my multiple conditions and meds for them should be reviewed. Thanks for this insight; hadn't considered the wt loss and meds issue before. I so appreciate what we learn from sharing of experiences in these groups!